MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE VUEPOINT OCT SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL

NUVASIVE, INCORPORATED NUVASIVE VUEPOINT OCT SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Model Number 7905324
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/21/2023
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2018 a patient underwent a cervical spinal fusion procedure on unconfirmed levels of the spine.The surgery was completed without issue.On (b)(6) 2023 the patient underwent a revision procedure to address three fractured.During the revision portions of the fractured screws were removed but not all fractured portions could be retrieved from the vertebral bodies and were subsequently left in situ.The revision was completed with no additional reported issues to the patient.
 
Additional Manufacturer Narrative
No device was returned although provided radiographs and photographs confirmed the event.The patient¿s postoperative physical activity is unknown.The patient bone quality is unknown.A review of the radiographs provided where no screw fractures or hardware issue were identified, nor was fusion able to be confirmed.Review of the provided photographs confirmed the screw shanks fractured just at or before the unthreaded portion that were well within the vertebral body.A review of the information obtained identified the patient experienced a non-union and screw fractures at c2/3 after almost five years of fixation, suggesting prolonged stress on the device over time, leading to the screw fractures.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.The root cause of the event is considered patient related factors related to extended non-fusion and excessive loading.Postoperative excessive physical activity is also a suspected cause or contributor.No additional investigation can be completed.Manufacturing review: review of the device history record notes no material non-conformances, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "contraindications: contraindications include but are not limited to: 4.Patients who are unwilling to restrict activities or follow medical advice.5.Patients with inadequate bone stock or quality.6.Patients with physical or medical conditions that would prohibit beneficial surgical outcome."."potential adverse events and complications.Potential risks identified with the use of this system, which may require additional surgery, include bending, fracture or loosening of implant component(s), loss of fixation, nonunion or delayed union."."warnings, cautions and precautions the subject device is intended for use only as indicated.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.The vuepoint oct system and vuepoint ii oct system can also be linked to ø3.5mm¿ø6.25mm rods of posterior pedicle screw and rod systems via the rod-to-rod connectors or transition rods.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of the implants.Metallic internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone." "these devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant.Corrosion of the implant can occur.Implanting metals and alloys in the human body subjects them to a constantly changing environment of salts, acids, and alkalis, which can cause corrosion.Placing dissimilar metals in contact with each other can accelerate the corrosion process, which in turn, can enhance fatigue fractures of implants.Consequently, every effort should be made to use compatible metals and alloys in conjunction with each other.Notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage.Based on the fatigue testing results, when using the vuepoint oct system and vuepoint ii oct system, the physician/surgeon should consider the levels of implantation, patient weight, patient activity level, other patient conditions, etc.Which may impact on the performance of the system." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken, or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." "post-operative warnings during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation, and migration, as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques." "information to obtain a surgical technique manual or should any information regarding the products or their uses be required, please contact your local representative or nuvasive directly." 9400215-en n-09/2018 "lifetime of the device: vuepoint, armada, leverage, helix, reline, mas plif fixation (precept): the expected life cycle of implants is determined through astm f1717 testing (astm f1717 standard test methods for spinal implant constructs in a vertebrectomy model).5 million cycle endurance limits in astm f1717 represents 2.5 years of in vivo usage per the rationale presented here: "the purpose of spinal fusion implants is to provide short term stability until arthrodesis takes place.Following fusion, the device is expected to be unloaded due to load-sharing with the newly formed bone mass.Spinal fusion should occur within 12 months of surgery.¿ according to hedman¸ et al.(1991), the average person makes approximately 2 million strides per year (1 million gait cycles).Testing to 5 million cycles is equivalent to a lifetime of approximately 2.5 years of activity, providing a safety factor of 2.5.".

Brand Name
NUVASIVE VUEPOINT OCT SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INCORPORATED
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key17971758
Report Number2031966-2023-00235
Device Sequence Number17903490
Product Code KWP
UDI-Device Identifier00887517179319
UDI-Public887517179319
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K093319
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7905324
Device Lot NumberJK11863
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/21/2023
Initial Report FDA Received Date10/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/28/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexPrefer Not To Disclose